Ask a doctor

Could Botox Cause Raised GGT Levels in the Blood?

I have had results of a blood tst which show raised GGT levels in my blood and cannot think how this has occurred. I have regular treatments of Botox injections and wondered if these coudl have any effect.

Doctor Answers (5)

High GGT Liver Enzymes Are Not Related to Botox Injections

+1

GGT levels as noted are related to alcohol use and liver problems (liver disease, fibrosis, cirrhosis, tumors, hepatitis) and also use of anti seizure medications (dilantin, etc) and also Ebstein Barr virus (EBV) infection and CMV infections are also viral causes for elevated GGT levels. There are also a long list of other medical problems and a good gastrointestinal specialist (GI doctor) can figure it out and monitor the levels for you. Rarely, a liver biopsy under CT scan guidance can be helpful in clinching the diagnosis.

Web reference: http://www.AdvanceYourBeautycom

Buffalo General Surgeon
4.5 out of 5 stars 6 reviews

Liver enzymes should not be elevated from botox use

+1

SGGT, a serum transaminase chemcial, may be elveated when there is a problem with the metabolism of the liver. I do not recall reading or hearing of cases of elevated GGT from the repetitive use of Botox or Dysport.

Web reference: http://www.thenyac.com/botox/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Can Botox cause high GGT levels in the blood?

+1

High GGT levels are generally caused by issues with the liver, where damaged cells may cause the enzyme to leak into the bloodstream.  What exactly can cause higher GGT levels?

1) A liver disease, such as hepatitis or cirrhosis
2) Heavy alcohol use
3) Issues associated with the pancreas

Since Botox is localized to the area where it is injected, there is not a chance of it negatively affecting the liver.  I would recommend a full physical exam including blood work to help determine the exact cause of you elevated GGT levels. Thank you, and best of luck.

Web reference: http://www.carolinafacialplasticsurgery.com/non-surgical-procedure/botox-dysport-and-xeomin/

Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 19 reviews

GGT levels and Botox

+1

Botox has a local effect only and there are no studies which demonstrate that it has effects on the liver. 

New York Plastic Surgeon
5.0 out of 5 stars 8 reviews

Botox and GGT Levels

+1

Cosmetic Botox has no effect on the liver and this has never been reported as a side effect from Allergan, despite tens of millions of procedures being done. Honestly, even small amounts of alcohol within 24 hours of your GGT test may cause a temporary increase in the GGT levels. If you had a drink or two before your GGT test, your results may be off. Additionally some drugs can raise GGT levels like phenytoin, carbamazepine, and barbiturates. Use of many other prescription and non-prescription drugs, including nonsteroidal anti-inflammatory drugs (NSAIDs), lipid-lowering drugs, antibiotics, histamine receptor blockers, antifungal agents, antidepressants, and hormones such as testosterone, can increase GGT levels. If you have taken any of these close to the time you had your GGT test done, you should probably notify your physician because that's often the cause of these higher levels.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...